Vasculitis and skin cancer

I was diagnosed with Wegener's in 2002 aged 54. After a year of heavy medication and not feeling too good I got back to something I could cope with. I have kidney involvement and at one stage they were preparing me for dialysis. However, my last 3 blood readings have been 26 eGFR, which has been a miraculous recovery. My consultant does not know how this has happened. For some time now I have been on azathioprine and this has been a contributory factor to many squamous cell carcinomas which have been excised clinically. At this time I have had 7 operations and awaiting at least one more. I was not made fully aware of the side effects of azathioprine and apart from always feeling tired ,this is my major concern now. I have spoken to my consultant but she says I really have no alternative but to continue with azathioprine. If anyone has had or his having a similar experience and can offer some advice , I would love to hear from you.

5 Replies

  • Hi David,

    Have you ever tried any of the other immunosupressants such as Mycophenolate Motefil to control the Wegners. Although all immunosupressants carry an increased risk of skin cancer Aza does appear to be particularly prone to causing it.

  • Hi David,

    I take Mycophenolate because I was intolerant to Azathioprine. As Keyes says, they all cause thinning of the skin (including Prednisolone), so the precautions to take are just the same. I believe the experts regard Aza as the preferred maintenance drug ANCA associated vascultisis but it may be worth discussing the alternatives. I am surprised they din't make you more aware of this side effects. I saw my consultant last week who gave me a ticking off because I looked tanned. I try to stay out of the sun whenever possible but it is difficult at this time of year. Thankfully I have not experienced any carcinomas. The clinic recommended I use Sun Sense Ultra. It's Australian, so they should know what they are on about when it comes to UV protection.

    Glad to hear you are improving.


  • I am also very worried about the high risk of melanoma and even the effect the drug has at genetic level.

    I have not been properly diagnosed but the specialist say I have a generalised ANCA positive small cell vasculitis. I am supposed to take 200mg but I take 100. I get too many very nasty side effects when on the higher dose.

    I was talking to a GP, not at work so he was able to speak more freely. He told me that if you develop a cancer then you should be eligible for one of the biologics such as Rituximab, infliximab and or others. Maybe it would be a good thing to ask for a meeting with specialist and GP together, to have a reassessment.

    I am so sorry you are going through this. I have just finished a dual course of antibiotics to treat an H -Pylori infection and I can't help but wonder if this is down to azathioprine?

    I had a bad episode of rigor yesterday and was once again bringing up stomach fluid but from my lungs although there was no blood this time. I have had these episodes fairly often before the prednisolone and azathioprine but I have only had 6-7 since starting. It was a real knock back as I thought the antibiotic would stop this fluid going onto my lungs.

    I really wish you all the very best.

  • I had a melanoma removed three years ago. This past Spring I was in hospital for nearly a week while my kidneys were checked over. My renal doc meet with my lung, eye and skin docs and rituximab was decided. I had a weekly infusion for four weeks. Am now off azathioprine. Do some digging and print off info then talk to your doc about it.

  • Hi David! I'm on Mycofenalate MOFETIL for what was presumed to be just "difficult asthma" but it's actually associated with Churg Strauss Syndrome, a form of Vasculitis. It's been absolutely REVOLUTIONARY in controlling the asthma tho the eosinophils still managed to rise dramatically in April despite 1g Mycofenalate BD plus permanent dose of 10mg Pred. Admitted & it was STAMPED ON HARD with 40mg Pred for 18 days before slowly reducing to maintenance dose.

    I was due for new drug MEPOLIZUMAB to continue the Immune Suppressance but ease the steroid dependence, but NICE denied its license & Altho an appeal has been lodged, it won't be reviewed for 3 years, apparently.

    Please try Mycofenalate MOFETIL. It has some nasty side effects, but has worked VERY well for me, despite these.

    Bestest wishes!


You may also like...